Avandia Heart Disease Debate Continues
Study Shows Heart Failure Risk but 'Inconclusive' Data on Diabetes Drug Avandia and Heart Attacks
WebMD News Archive
July 5, 2007 -- Data on the type 2 diabetes drug Avandia's overall heart
risks are "inconclusive," researchers reported today in The New
England Journal of Medicine.
The researchers note that they can't tell yet if there is an association
between Avandia and heart attacks or Avandia and heart disease in general.
However, the researchers report an association between Avandia and heart
failure, with more than twice as many heart failure cases in patients taking
Avandia vs. other types of diabetes drugs.
In June, the FDA announced that Avandia and another diabetes drug, Actos,
will soon carry a
"black box" warning about heart failure risk
An editorial published with the study urges patients not to stop taking
Avandia on their own, but to talk with their doctor about Avandia's risks and
The Avandia-heart risk debate hit the headlines in May, when other
researchers suggested that
Avandia might increase the risk of heart attack and death due to heart
disease. Avandia' maker, GlaxoSmithKline, has called those findings
Avandia and Heart Problems Studied
Today's journal report comes from the interim results of a six-year Avandia
study sponsored by GlaxoSmithKline.
The interim results cover the study's first 3.75 years.
The data include 4,447 patients with type 2 diabetes in Europe and Australia
who couldn't adequately control their blood sugar with the diabetes drugs
metformin or sulfonylurea.
Half of the patients took Avandia and a combination of metformin and
sulfonylurea. For comparison, the other patients took the
metformin-sulfonylurea drug combination without Avandia.
The patients were 58 years old, on average. Apart from their diabetes, they
were generally in good health.
The researchers included Philip Home, DM, DPhil, of England's Newcastle
Diabetes Centre and Newcastle University. They tracked the patients'
hospitalization or death from any cardiovascular problems.